[Periorbital swelling caused by carbasalate calcium].

Nederlands tijdschrift voor geneeskunde

PubMedID: 15366727

Vodegel RM, Kardaun SH. [Periorbital swelling caused by carbasalate calcium]. Ned Tijdschr Geneeskd. 2004;148(31):1550-4.
A 61-year-old man presented with visual problems due to a marked two-sided periorbital swelling that had started three years earlier. There was no obvious underlying cause and he had persistent rhinoconjunctival symptoms. At the time the swelling started he was already suffering from xanthelasmata palpebrarum and chronic obstructive pulmonary disease. He had been taking simvastatin and salmeterol-fluticason for a year and carbasalate calcium for two years. There was marked periorbital swelling accompanied by xanthelasmata palpebrarum and slight chemosis and erythema of the eyelids. After exclusion of other potential causes for the swelling, acenocoumarol was prescribed in place of carbasalate calcium. This resulted in a quick recovery from the swelling and rhinoconjunctival symptoms. Provocation with acetyl salicylic acid led to renewed swelling of both eyelids. Periorbital angio-oedema, a relatively uncommonly reported side effect of acetyl salicylic acid and its derivates, can occur even after previous long-term medication use.